Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at May 16, 2021, 11:49 PM CDT for 6 counties in Kansas. It was in force for 13 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2021, 11:49 PM CDT (04:49 UTC)
- Expired
- May 17, 2021, 12:35 PM CDT
- In force
- 13 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:00 AM CDT | HEAVY RAIN 3.08 | 5 Nne Pomona, KS | COCORAHS STATION KS-FR-20 POMONA 4.6 NNE. |
| May 17, 7:00 AM CDT | HEAVY RAIN 3.22 | 2 Ne Princeton, KS | COCORAHS STATION KS-FR-3 PRINCETON 2.0 NE. |
| May 17, 7:00 AM CDT | HEAVY RAIN 3.61 | 3 Nw Pomona, KS | COCORAHS STATION KS-FR-10 POMONA 3.0 NW. |
| May 17, 7:00 AM CDT | HEAVY RAIN 3.7 | 5 Nnw Quenemo, KS | CO-OP OBSERVER STATION PLKK1 5.0 NW QUENEMO. |
| May 17, 7:00 AM CDT | HEAVY RAIN 5.9 | 1 Nw Emporia, KS | 24 HOUR TOTAL. |
| May 17, 8:00 AM CDT | HEAVY RAIN 3.09 | 1 E Melvern, KS | COCORAHS STATION KS-OS-12 MELVERN 0.9 E. |
| May 17, 8:26 AM CDT | HEAVY RAIN 3.1 | 1 E Osage City, KS | CO-OP OBSERVER STATION OSGK1 OSAGE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082
WGUS43 KTOP 170449
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
1149 PM CDT Sun May 16 2021
KSC003-031-059-111-139-197-171200-
/O.NEW.KTOP.FA.W.0004.210517T0449Z-210517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-Coffey KS-Franklin KS-Lyon KS-Osage KS-Wabaunsee KS-
1149 PM CDT Sun May 16 2021
The National Weather Service in Topeka has issued a
* Flood Warning for...
Northern Anderson County in east central Kansas...
Northern Coffey County in east central Kansas...
Franklin County in east central Kansas...
Lyon County in east central Kansas...
Osage County in east central Kansas...
Southeastern Wabaunsee County in east central Kansas...
* Until 700 AM CDT Monday.
* At 1149 PM CDT, County Sheriffs and automated rain gauges
indicated creeks and streams were still rising due to the earlier
thunderstorms. Flooding is already occurring in the warned area
and several roads remain closed.
Some locations that will experience flooding include...
Emporia, Ottawa, Osage City, Carbondale, Wellsville, Overbrook,
Lyndon, Centropolis, Lebo, Burlingame, Americus, Pomona, Scranton,
Waverly, Richmond, Williamsburg, Quenemo, Melvern, Hartford and
Greeley.
This warning replaces the two flood warnings that will expire at
midnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding.
&&
LAT...LON 3875 9634 3886 9595 3886 9563 3874 9550
3872 9506 3836 9507 3829 9594 3834 9635
$$2 follow-up statements
949
WGUS43 KTOP 171143
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
643 AM CDT Mon May 17 2021
KSC003-031-059-111-139-197-171745-
/O.EXT.KTOP.FA.W.0004.000000T0000Z-210517T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-Coffey KS-Franklin KS-Lyon KS-Osage KS-Wabaunsee KS-
643 AM CDT Mon May 17 2021
The National Weather Service in Topeka has extended the
* Flood Warning for...
Northern Anderson County in east central Kansas...
Northern Coffey County in east central Kansas...
Franklin County in east central Kansas...
Lyon County in east central Kansas...
Osage County in east central Kansas...
Southeastern Wabaunsee County in east central Kansas...
* Until 1245 PM CDT Monday.
* At 643 AM CDT, local law enforcement reported flooding from
thunderstorms that occurred Sunday in the warned area. Several
roadways remain flooded.
Some locations that may experience flooding include...
Emporia, Ottawa, Osage City, Carbondale, Wellsville, Overbrook,
Lyndon, Centropolis, Lebo, Burlingame, Americus, Pomona, Scranton,
Waverly, Richmond, Williamsburg, Quenemo, Melvern, Hartford and
Greeley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3875 9634 3886 9595 3886 9563 3874 9550
3872 9506 3836 9507 3829 9594 3834 9635
$$524
WGUS83 KTOP 171735
FLSTOP
Flood Statement
National Weather Service Topeka KS
1235 PM CDT Mon May 17 2021
KSC003-031-059-111-139-197-171745-
/O.CAN.KTOP.FA.W.0004.000000T0000Z-210517T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-Coffey KS-Franklin KS-Lyon KS-Osage KS-Wabaunsee KS-
1235 PM CDT Mon May 17 2021
...FLOOD WARNING IS CANCELLED FOR NORTHERN ANDERSON, NORTHERN
COFFEY, FRANKLIN, LYON, OSAGE AND SOUTHEASTERN WABAUNSEE COUNTIES...
The heavy rain has ended. Please continue to heed remaining road
closures.
LAT...LON 3875 9634 3886 9595 3886 9563 3874 9550
3872 9506 3836 9507 3829 9594 3834 9635
$$
TeefeyWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 16, 11:25 PM CDT, 24 minutes earlier.
Area forecast discussion, May 16, 11:25 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1125 PM CDT Sun May 16 2021 ...AVIATION UPDATE... .DISCUSSION... Issued at 356 PM CDT Sun May 16 2021 Early this afternoon a mid-level perturbation was moving east across the state of KS. An outflow boundary was draped across the southwest counties and then extended east-southeast to EMP and then east-northeast along I-35. Ascent ahead of the perturbation combined with a weak cap and ascent along and north of the OFB was enough lift for showers and thunderstorms to redevelop this afternoon. Some of the storms that form along the outflow boundary have produced brief funnels as pre-existing vertical vorticity close to the surface along the boundary has been stretched vertically producing the funnel clouds. The stronger cells should diminish after sunset. Though we may keep scattered showers and a few elevated thunderstorms as weak isentropic lift develops north of the boundary. The thunderstorms that develop along the high plains this evening will probably weaken as they move into central KS. I cannot rule out some of the leftover showers moving across the CWA Monday morning. We may see a break in the rain Monday afternoon into Monday night. However, a southern stream upper level trough will be lifting northeast out of NM and across west TX on Tuesday. Rich gulf moisture will advecting northward at 850mb and the resulting anisotropic lift will cause rain and thunderstorms to redevelop Tuesday afternoon, with periods of showers and thunderstorms continuing into Thursday morning. Some of the rain may be heavy at times across eastern KS on Wednesday as the H5 trough lifts northeast across the state of KS. Thursday afternoon through Friday night, we may see another break in the rain and storms, though there could be isolated showers and storms due the continue rich gulf moisture advection across the Plains but a down stream upper ridge amplifying across the MS River Valley will provide for enough large scale subsidence. An amplified upper level trough will move east into the central Rookies. Saturday through Sunday, there may be a better chance for showers and thunderstorms across the CWA as the upper trough fills and lifts northeast across the northern high plains. The southwesterly mid level flow will be stronger across eastern CO and western KS, so I think our chances for severe thunderstorms across the CWA will be low. However, due to all the rainfall we may see some more flooding problems. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday) Issued at 1125 PM CDT Sun May 16 2021 Not much change to the forecast. A handful of obs are starting to show low stratus and BR along the NEB state line, but high clouds are preventing a look to see how widespread it might be across northern KS. Forecast soundings continue to show a good chance for IFR conditions so will stay the course of the prev forecast. Precip chances look to be to low to include in the forecast as the shortwave trough axis continues to slowly work east. There may be better chances late in the afternoon Monday and Monday evening. But CAMs suggests this activity would be isolated so may only go with a VCTS at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Gargan AVIATION...Wolters
Hazardous weather outlook, May 16, 9:19 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 919 PM CDT Sun May 16 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-180230- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 919 PM CDT Sun May 16 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. An isolated thunderstorm remains possible overnight. Areal flooding and river flooding are expected to continue across east central Kansas into Monday morning. Check the latest river forecasts and never drive into flood waters, especially at night when it is harder to see how deep the water is. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and thunderstorms will redevelop Monday afternoon. The stronger storms may produce some small hail and gusty winds, but widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed for the rest of tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, May 16, 6:54 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 8 ESE GRANDVIEW PLAZA 38.99N 96.66W
05/16/2021 GEARY KS TRAINED SPOTTER
MINOR FLOODING WITH CREEKS OUT OF THEIR
BANKS. TIME ESTIMATED FROM MEMORY.
&&Local storm report, May 16, 6:57 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN 7 ESE GRANDVIEW PLAZA 38.99N 96.66W
05/16/2021 M4.30 INCH GEARY KS TRAINED SPOTTER
&&Local storm report, May 16, 7:15 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HEAVY RAIN CONCORDIA 39.57N 97.67W
05/16/2021 M2.34 INCH CLOUD KS TRAINED SPOTTER
TOTAL RAINFALL INCLUDING THIS MORNING AND
AFTERNOON. 0.85 INCH FELL PRIOR TO 8AM.
AFTERNOON HAD 2+ INCH RAINFALL RATES.
&&
CPLocal storm report, May 16, 7:49 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLOOD 6 ENE WILLIAMSBURG 38.53N 95.38W
05/16/2021 FRANKLIN KS LAW ENFORCEMENT
CREEK OUT OF ITS BANKS AND FLOODING IDAHO
ROAD.
&&Local storm report, May 16, 9:44 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
944 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 2 WNW EMPORIA 38.41N 96.21W
05/16/2021 M5.10 INCH LYON KS PUBLIC
RELAYED BY KVOE RADIO.
0400 PM HEAVY RAIN 1 NW EMPORIA 38.41N 96.20W
05/16/2021 M4.40 INCH LYON KS BROADCAST MEDIA
KVOE RADIO.
0638 PM FLOOD 8 E AMERICUS 38.52N 96.12W
05/16/2021 LYON KS LAW ENFORCEMENT
SEVERAL RURAL ROADS CLOSED DUE TO FLOODING.
0800 AM FLASH FLOOD 8 ESE GRANDVIEW PLAZA 38.99N 96.66W
05/16/2021 GEARY KS TRAINED SPOTTER
MINOR FLOODING WITH CREEKS OUT OF THEIR
BANKS. TIME ESTIMATED FROM MEMORY.
0650 PM HEAVY RAIN 7 ESE GRANDVIEW PLAZA 38.99N 96.66W
05/16/2021 M4.30 INCH GEARY KS TRAINED SPOTTER
0711 PM HEAVY RAIN CONCORDIA 39.57N 97.67W
05/16/2021 M2.34 INCH CLOUD KS TRAINED SPOTTER
TOTAL RAINFALL INCLUDING THIS MORNING AND
AFTERNOON. 0.85 INCH FELL PRIOR TO 8AM.
AFTERNOON HAD 2+ INCH RAINFALL RATES.
&&Local storm report, May 16, 10:21 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1021 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 6 SSE SAINT GEORGE 39.11N 96.39W
05/16/2021 M2.85 INCH WABAUNSEE KS TRAINED SPOTTER
TOTAL SINCE MIDNIGHT AS OF 3PM.
&&
DRThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:45 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Osage | 4 hr |
| May 16, 8:01 PM CDT | River Flood Warning | TOP | Lyon | 40 hr |
| May 16, 8:01 PM CDT | River Flood Warning | TOP | Lyon | 31 hr |
| May 16, 8:01 PM CDT | River Flood Warning | TOP | Lyon | 41 hr |
| May 17, 6:40 AM CDT | Areal Flood Warning | TOP | Morris | 6 hr |
| May 17, 12:45 PM CDT | Areal Flood Warning | TOP | Franklin | 7 hr |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.